Bleeding and severe pain in whilst despite mirena coil and taking pill


I have had two laparoscopies since diagnosis of Endo, was put on the mirena coil which was really effective. However, I then had it replaced as it was at the end of it's lifespan. Subsequently, I had been bleeding pretty much consistently since (which is nearly a year ago); either really heavy periods with severe pain or spotting. So I was put on the pill in addition to the coil. The pill is in patch format, as I also have Crohn's so would have problems with absorbtion.

Rather worried because I am still bleeding whilst taking both these treatments. I have had a couple of scans of late, but do not actually have any cysts.

I guess I have a couple of Q's - if anyone is able to help:

- Why am I still bleeding despite still not actually having any cysts at the moment? I thought it was cysts that caused blood and pain?

- Is bleeding whilst on the pill normal for Endo?

- Is it because it's a patch? Would changing to oral pill be better?

- If the pill is not working, should I take other medication? The gyno has offered me 'medication to produce menopause'.

Despite having been diagnosed with Endo over 10 years ago, having read/researched much info, having had two operations and attending gyno for many years, I am surprisingly still not v. knowledgeable.

Thus, any help/info would be gratefully received.

3 Replies

  • Cysts, while a side effect of endo aren't the main cause of pain. The endometriosis is. The tissue from your uterus attaches and grows in other places in your body causing 'blisters'. When you have your period these cells act in the exact same way as the flesh in your uterus, they self destruct, and you have blood floating around in your abdominal cavity where it shouldn't be. Endometriosis can make it's own nerves. That's why people get different amounts of pain regardless of severity.

    Added to that it also acts like poison oak, the more you move around the more the endometriomas spread and the more painful it gets.

    If you are bleeding on the pill it means your hormones are massively out of whack, like mine!, Ask your doctor about the mirena coil or prostap injections. Endo sufferers often have hardcore Estrogen that doesn't care about mere contraceptives!

    The 'medication to produce menopause' is prostap. I'm on it at the moment it will stop you bleeding and therefore allow a period of time where the endo can be controlled. It has a lot of side effects so read up on it before making a desicion. I hope that helps I'm not really that good at explaining things hehe.

  • Hi

    Can I ask are you on the mini pill? as I have Mirena and having spotting on it, had it fitted 1st time in Jan 2013

    Persil xx

  • Thanks for the info MoonlightB, v helpful.

    Persil - am on the patch pill - which I think is the full combo pill, called Evra.

    Spotting on the mirena is normal, so depending on how long the spotting lasts, that's ok, I think.

    In my instance, it is constant/unrelenting spotting, heavy bleeding at times and enduring severe pain.

    I have literally just come back from the GP and they are putting me on progestogen meds - called Norethiserone(whilst I wait for my proper gyno appt). I know some progestogen pills are called the mini-pill, but I am not sure this is because it's not a contraceptive. This is of course to be taken after stopping the actual pill.

You may also like...